Three-dimensional maps and subgroup growth

Rémi Bottinelli, Laura Ciobanu*, Alexander Kolpakov

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

37 Downloads (Pure)


In this paper we derive a generating series for the number of cellular complexes known as pavings or three-dimensional maps, on n darts, thus solving an analogue of Tutte’s problem in dimension three. The generating series we derive also counts free subgroups of index n in Δ += Z2∗ Z2∗ Z2 via a simple bijection between pavings and finite index subgroups which can be deduced from the action of Δ + on the cosets of a given subgroup. We then show that this generating series is non-holonomic. Furthermore, we provide and study the generating series for isomorphism classes of pavings, which correspond to conjugacy classes of free subgroups of finite index in Δ +. Computational experiments performed with software designed by the authors provide some statistics about the topology and combinatorics of pavings on n≤ 16 darts.

Original languageEnglish
Pages (from-to)549–570
Number of pages22
JournalManuscripta Mathematica
Early online date26 Jun 2021
Publication statusPublished - Jul 2022

ASJC Scopus subject areas

  • General Mathematics


Dive into the research topics of 'Three-dimensional maps and subgroup growth'. Together they form a unique fingerprint.

Cite this